International film festival is this Saturday

Share on Facebook
Share on Twitter
Print

This year's Oak Park International Film Festival, The Cinema of Borders Being Crossed, takes place Saturday at the Oak Park Public Library's Veterans Room, 834 Lake St. (http://www.oakparkfilm.com).

The Program

9:10 a.m. to 9:15 a.m. Welcome, introductions, coffee/cookie reception.

9:18 a.m. to 9:23 a.m. "Postcards From Around the World." Directed by Gloria Onischuk. First five minutes of a much-longer film and play by an Oak Park hotelier and grandmom, opens the festival with a couple words from her on the process and product of her work.

9:28 a.m. to 9:33 a.m. "What is Freedom?" (5 min). Directed by Dulian Arana and Sam Bleakley." A biracial Oak Park dancer leads her "Slave Narrative as Documentary" class into answers to this philosophical question. Art, oratory, poetry, and prose follow.

9:36 a.m. to 9:38 a.m. "Disabilities in the Media." (2 min). Directed by Misty Loske. This Columbia College student puts a human face on people with disabilities and how they're portrayed in the media.

9:40 a.m. to 9:45 a.m. "Female Comedians." (5 min). Directed by Jan Hickey. This documentary by a young funny woman interrogates sexism in comedy.

9:48 a.m. to 9:51 a.m. "A Retrospective." (3 min). Directed by Ruth "Rutha" Muhtsun. An Eritrean-American TV producer tackles stereotypical portrayals on the tube with women of color using reportage, deconstruction and analysis.

9:53 a.m.-10:03 a.m. "Some of My Best Friends Are Zionists." (10 min.) Presented by Oak Park's Committee for Just Peace in Israel and Palestine. Several well-known Israelis and American Jewish citizens speak about the occupation of Israel/Palestine.

10:05 a.m. to 10:19 a.m. "Sit Down and Shut Up." (14 min). Directed by Matt D'Uva and Jack Dalton. Produced by Stan West's "Culture, Race and Media" television class and his "Blues as Literature" English Department students who not only argue that this art form was created by women, but as they view "blues play," For Colored Girls Who Considered Suicide When the Rainbow Was Not Enuf, instruct all the guys in the class — including the teacher — to "sit down and shut up" so males can learn what it feels like to be told to do so while the ladies discuss generations of structures of patriarchy oppressing women.

10:21 a.m. to 10:22 a.m. "Rosa's Lounge." (1 min). Directed by Chris Symbersky. Round Two of the students' inquiries into the blues from a male photojournalist's view.

10:24 a.m. to 10:28 a.m. "Blues News." (4 min). Directed by Matt D'Uva and Jack Dalton. Round Three of student probes into the blues invite Oak Park journalist Rosalind Cummings-Yeates & "White Blues" author Paul Garon to answer whether or not Black women created the art form and can some Whites play it with authenticity? The short answer is Y-E-S.

10:31 a.m. to 10:36 a.m. "Drums of Peace." (5 min). Directed by Bryan Cosgriff and Betty Jackson in association with the South Chicago Art Center and the Ashé Cultural Center of New Orleans. In this lovely little documentary New Orleans and Chicago percussionists connect with Black and Latino youth here and the Crescent City to "stomp the violence."

10:39 a.m. to 10:54 a.m. "We Can Die Alone, Together." (15 min). Directed by Nicholas Reese and Mario Valdivieso. This short feature that showcases Oak Park actress Renee Domenz in a same-sex, integrated relationship also follows the story of a boy and girl who become lifelong friends after meeting each other at a playground, sharing a coloring book and being careful not to "crossover the lines." The series of vignettes shows the wonderful ways in which people in love do in fact crossover the lines.

10:56 a.m. to 10:58 a.m. "Not That Different." (2 min). Directed by Mary Alexander, produced by Oak Park-River Forest H. S. film teacher John Condne, it features singer Hannah Rand and actress Renee Domenz in a music video about crossing age and race borders.

11 a.m. to 11:11 a.m. "The Coming." (11 min). Directed by Joy Jones. Rich with religious imagery, this film affirms faith from the director's view amid an increasingly skeptical world.

11:12 a.m. to 11:20 a.m. "What About Chrissy?" (8 min). Directed by Joy Jones. This short about relationships received a standing ovation from a critical Columbia College crowd.

11:20 a.m. to 11:28 a.m. "Grandma's Peer Pressure." (8 min). Directed by Joy Jones. If you've ever had an older relative try to arrange a date for you, this short should find a friend.

11:29 a.m. to 12:49 p.m. "The Promise Land." (80 min). Directed Kevin Dalvi. Perhaps the highlight of this year's festival theme of "borders" is this funny, perceptive feature film with immigration as its central theme. In this film, Oak Park actress Joyce Porter proves there are no small parts, just small actors. In her tiny character portrait, she rocks!

12:49 p.m. to 1 p.m. Panel discussion with "Oak Park Women in Film" moderated by local actress Alice Brown & DePaul graduate student, Betty Jackson, whose stunning documentary, Ms. Mary Moore, was featured here in 2007 to a standing-room-only crowd where Moore once proudly spoke. Her son is former Chicago Bulls forward Linton Johnson, Jr.

Reader Comments

No Comments - Add Your Comment

Comment Policy

Quick Links

Sign-up to get the latest news updates for Oak Park and River Forest.


            
SubscribeClassified
Photo storeContact us
Submit Letter To The Editor
Place a Classified Ad